Posted by Roland on July 02, 1999 at 11:45:04
I am male, 41. After lunch, complete with a cola and a strong multi-vitamin, I experienced an irregular heart rhythm where an expected heart beat comes slightly sooner than normal - followed by a between beat time slightly longer than normal - followed by a beat that is very strong, so strong I can feel it in my throat. This continued 1 or 2 times a minute lasting 3 to 15 minutes. As I have not always used caffeine, I suspected it and quit caffeine completely - and the 'flutter' disappeared after a few days. Two weeks later, after my normal 'mild' exercise and glass of juice, I decided to take a full days does of multi-vitamin (Full = 2 tablets - instead of a half-dose twice a day), and 30 minutes later the 'flutter' returned quite strong and closer together, it lasted 10 minutes and then stopped completely. No pain, discomfort or usual indications of a heart attack.
Question: Can off-the-shelf multi-vitamins and mineral supplements cause this? The higher RDA's on the label read: 300mg C, 30mg B-1, 30mg B-2, 30mg B-6, 30mcg B-12 and a slew of minerals and other innocuous products like Pumkin seed meal, Oyster extract and Ginseng powder. What else could cause this? Could I be alergic to something in the vitamin? I am going to stop taking them until I find out.
Medical History: My paternal grand-father died mid-30's of heart failure, my father experienced a heart attack at 51, with by-passes and etc. lived to 69. I'm 6'0' 200 lbs, strong build, much lower than avg blood pressure with a normal resting heart rate of 60-70bpm. No serious illnesses or injuries, no previous heart-lung problems, no medications, no drugs ever, no Alcohol ever, no tobacco ever. Regularly eat a low fat/high protein diet. Computer Analyst 40 hours a week with mild exercise 6 days a week. Married with four small children. (that might do it!)
Posted by CCF CARDIO MD JMF on July 02, 1999 at 12:12:29
Thank you for your question. It is more likely that your extra beats were secondary to your cola and extra caffeine than from your vitamins. However, you should be cautious with any additional supplement whether it be a vitamin or "health food" some of these have a significant side effects and can cause arrhythmias.
I hope this has been useful. I wish you the best of luck. Feel free to write back.
Information provided here is for general purposes only. Specific questions should be addressed to your own
doctor. If you would like to make an appointment at the Cleveland Clinic Heart Center, please call
1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart
Center website contains a directory of the cardiology staff that can be used to select the physician best suited to
address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.